Methemoglobinemia After Paracetamol Ingestion: A Case Report
Keywords:Acetaminophen/adverse effects, Methemoglobinemia
Methemoglobinemia is a potentially fatal condition, mainly acquired after intoxication by certain drugs. To this date, only three cases associated with paracetamol have been reported. This case report describes a patient with autosomal dominant polycystic kidney disease undergoing hemodialysis who was self-medicated with acetaminophen for seven days (at a daily dose of 3 g); the patient went to the hospital after noticing the appearance of a diffuse brownish skin tone, without other symptoms. Arterial blood analysis revealed an increase in methemoglobin levels, with biochemistry showing an increase in total bilirubin and alanine aminotransferase. Paracetamol was discontinued and on reassessment nine days after the onset of symptoms the patient had a clear improvement in her skin color, with normalization of methemoglobin levels.
How to Cite
All the articles published in the AMP are open access and comply with the requirements of funding agencies or academic institutions. The AMP is governed by the terms of the Creative Commons ‘Attribution – Non-Commercial Use - (CC-BY-NC)’ license, regarding the use by third parties.
It is the author’s responsibility to obtain approval for the reproduction of figures, tables, etc. from other publications.
Upon acceptance of an article for publication, the authors will be asked to complete the ICMJE “Copyright Liability and Copyright Sharing Statement “(http://www.actamedicaportuguesa.com/info/AMP-NormasPublicacao.pdf) and the “Declaration of Potential Conflicts of Interest” (http:// www.icmje.org/conflicts-of-interest). An e-mail will be sent to the corresponding author to acknowledge receipt of the manuscript.
After publication, the authors are authorised to make their articles available in repositories of their institutions of origin, as long as they always mention where they were published and according to the Creative Commons license.